Alert archive / Maryland / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 37, NWS Wakefield, VA

April 21, 2000Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 21, 2000, 12:49 PM EDT for Dorchester County, Maryland. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 21, 2000, 12:49 PM EDT (16:49 UTC)
Expired
Apr 21, 2000, 1:20 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dorchester County, MD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 12:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS51 KAKQ 211650
SVRAKQ
MDC019-211720-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
1249 PM EDT FRI APR 21 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 120 PM EDT

* AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF BLACKWATER NATIONAL WILDLIFE
  REFUGE...OR ABOUT 4 MILES SOUTHEAST OF CHURCH CREEK...MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  SECRETARY AND LINKWOOD AT 1255 PM EDT
  EAST NEW MARKET AT 100 PM EDT
  HURLOCK AND BEULAH AT 105 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 60 MILES AN HOUR.
  FREQUENT DEADLY CLOUD-TO-GROUND LIGHTNING IS ALSO EXPECTED.

THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3850 7623 3837 7606 3861 7571 3873 7585

$$

SAMMLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 10:15 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 21, 10:15 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1015 AM EDT FRI APR 21 2000

LTL CHG TO ERYR FORECAST. PRIMARY CONCERN NEXT 6-12 HRS WILL BE SVR
POTENTIAL ALG/AHD OF CDFNT. FNT CURRENTLY NR A CHO-LYH-MTV-JUST E
OF HKY LN...MOVG E 20 KT OR SO. AMS AHD OF FNT MOIST AND UNSTBL...
WITH SNDINGS INDCG LIFTED INDICES ARND -6 PSBL WITH TEMPS IN THE
MID 70S. STEEP LAPSE RATES ABV 800 MB ON 12Z GSO RAOB INDC POTENTIAL
FOR STG UPDRAFTS/LRG HAIL WITH STMS. DMGG WINDS ALSO PSBL AS MID LVL
WINDS PLENTY STG. ALSO...LOW LVL WIND PROFILES APPR FVRBL FOR
ROTATING CELLS/PSBL TORNADOES.

TWO PRIMARY QUESTIONS THAT NEED TO BE ANSWERED ARE...WILL ATMOS
ACHIEVE ADEQUATE INSTBY THROUGH HEATING...AND WILL CAP INVOF 850-800
MB BE BKN?? ATTM...THINK MIXING WILL ALLOW SOME HEATING TO OCCUR AND
HAVE WORDED FCST TO BE VRBLY CLDY ALL AREAS XCP DELMARVA. THIS
SHOULD ALLOW CAP TO BE BKN WITH LO LVL FORCING FM FNT. THINK IT
COULD BE A BUSY AFTN. SVR WX PTNTL STATEMENT WILL BE UPDATED ARND
11 AM.

IN GEN...GOING FCST LOOKS GOOD. HAVE ONLY TWEAKED SOME POPS/TEMPS IN
1ST PD...AND TIMING OF PCPN IN SECOND PD IN WRN AREAS OF CWFA.

MARINE...SOME SLGT CHGS TO WIND DIRECTION. OTRW...NO CHGS TO CURRENT
SCAS.

.AKQ...SCA FM ATLC CSTL WATERS FENWICK ISLAND TO CURRITUCK BEACH
LIGHT...SRN CHES BAY S OF SMITH PT...CURRITUCK SND.

SAMMLER

In the hours before

Special weather statement, Apr 21, 11:00 AM EDT, 1 hour 49 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-212200-

SEVERE WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1100 AM EDT FRI APR 21 2000

...THE THREAT OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE.

THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND
EVENING...AHEAD OF A COLD FRONT MOVING THROUGH THE CHARLOTTESVILLE
...LYNCHBURG AND DANVILLE VIRGINIA AREAS LATE THIS MORNING. THE
AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. STRONG WINDS IN
THE LOWER...MIDDLE AND UPPER PORTIONS OF THE ATMOSPHERE WILL PROVIDE
ENOUGH SHEAR AHEAD OF THE FRONT FOR THUNDERSTORMS TO BECOME SEVERE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY NOON ACROSS PIEDMONT
SECTIONS OF VIRGINIA AND NORTHERN NORTH CAROLINA...INTENSIFY...AND
SPREAD EASTWARD DURING THE AFTERNOON. THESE STORMS WILL REACH THE
LOWER MARYLAND EASTERN SHORE...TIDEWATER AND NORTHERN OUTER BANKS
AROUND SUNSET. THE THREAT FOR DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES EXISTS THROUGHOUT THE REGION THIS AFTERNOON AND
EVENING.

SEVERE WEATHER WATCHES ARE POSSIBLE BY EARLY AFTERNOON. SKYWARN
STORM SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES...AND POSSIBLE WATCHES AND WARNINGS.

SAMMLER
Special weather statement, Apr 21, 11:47 AM EDT, 1 hour 2 minutes before
MDZ021-VAZ048-049-060>094-096-212100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1147 AM EDT FRI APR 21 2000

...SEVERE THUNDERSTORM WATCH NUMBER 192 IN EFFECT UNTIL 5 PM EDT...

THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND
EVENING...AHEAD OF A COLD FRONT MOVING THROUGH THE VIRGINIA
PIEDMONT. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE.
STRONG WINDS IN THE LOWER...MIDDLE AND UPPER PORTIONS OF THE
ATMOSPHERE WILL PROVIDE ENOUGH SHEAR AHEAD OF THE FRONT FOR
THUNDERSTORMS TO BECOME SEVERE.

THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN AREAS OF THE VIRGINIA
PIEDMONT AND ARE EXPECTED TO INTENSIFY...AND SPREAD EASTWARD DURING
THE AFTERNOON. THESE STORMS WILL REACH THE LOWER MARYLAND EASTERN
SHORE...TIDEWATER AND NORTHERN OUTER BANKS AROUND SUNSET. THE THREAT
FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXISTS
THROUGHOUT THE REGION THIS AFTERNOON AND EVENING.

SKYWARN STORM SPOTTER IS BEING ACTIVATED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES...AND POSSIBLE WARNINGS.

COBB
Special weather statement, Apr 21, 11:55 AM EDT, 54 minutes before
MDZ021-VAZ048-049-060>094-096-212100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1155 AM EDT FRI APR 21 2000

...SEVERE THUNDERSTORM WATCH NUMBER 192 IN EFFECT UNTIL 5 PM EDT...

THIS INCLUDES THE FOLLOWING COUNTIES IN EAST-CENTRAL VIRGINIA...

AMELIA                BRUNSWICK             CAROLINE
CHARLES CITY          CHESTERFIELD          CUMBERLAND
DINWIDDIE             ESSEX                 FLUVANNA
GLOUCESTER            GOOCHLAND             GREENSVILLE
HANOVER               HENRICO               ISLE OF WIGHT
JAMES CITY            KING AND QUEEN        KING WILLIAM
LANCASTER             LOUISA                LUNENBURG
MATHEWS               MECKLENBURG           MIDDLESEX
NEW KENT              NORTHUMBERLAND        NOTTOWAY
POWHATAN              PRINCE EDWARD         PRINCE GEORGE
RICHMOND              SOUTHAMPTON           SURRY
SUSSEX

IN MARYLAND...

DORCHESTER

AND THE FOLLOWING INDEPENDENT CITIES IN VIRGINIA...

COLONIAL HEIGHTS       EMPORIA               FRANKLIN
HAMPTON                HOPEWELL              NEWPORT NEWS
PETERSBURG             POQUOSON              RICHMOND
SUFFOLK                WILLIAMSBURG

THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND
EVENING...AHEAD OF A COLD FRONT MOVING THROUGH THE VIRGINIA
PIEDMONT. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE.
STRONG WINDS IN THE LOWER...MIDDLE AND UPPER PORTIONS OF THE
ATMOSPHERE WILL PROVIDE ENOUGH SHEAR AHEAD OF THE FRONT FOR
THUNDERSTORMS TO BECOME SEVERE.

THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN AREAS OF THE VIRGINIA
PIEDMONT AND ARE EXPECTED TO INTENSIFY...AND SPREAD EASTWARD DURING
THE AFTERNOON. THESE STORMS WILL REACH THE LOWER MARYLAND EASTERN
SHORE...TIDEWATER AND NORTHERN OUTER BANKS AROUND SUNSET. THE THREAT
FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXISTS
THROUGHOUT THE REGION THIS AFTERNOON AND EVENING.

SKYWARN STORM SPOTTER IS BEING ACTIVATED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES...AND POSSIBLE WARNINGS.

COBB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 5:52 PM EDTSevere Thunderstorm WarningAKQWorcester33 min
Apr 21, 6:19 PM EDTSevere Thunderstorm WarningAKQSomerset31 min
Apr 21, 6:57 PM EDTSevere Thunderstorm WarningAKQSomerset28 min
Apr 21, 7:11 PM EDTSevere Thunderstorm WarningAKQWicomico29 min
Apr 21, 7:26 PM EDTSevere Thunderstorm WarningAKQWorcester44 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.